Utah, 2007

Winter Storm and Winter Weather in Utah, December 10 to 11, 2007

December 10 to 11, 2007 · NWS GJT · 6 events in 6 counties and zones

Southerly flow ahead of a low pressure system ejecting toward the Four Corners from Baja California, followed by another low pressure system which moved south into the Great Basin carved out a trough over the area resulting in snow and areas of strong winds.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Southerly flow ahead of a low pressure system ejecting toward the Four Corners from Baja California, followed by another low pressure system which moved south into the Great Basin carved out a trough over the area resulting in snow and areas of strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 10, 5:57 AM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Dec 10, 5:57 AM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
557 AM MST MON DEC 10 2007

.SHORT TERM (TODAY THROUGH TUESDAY)...
UPPER CLOSED LOW WEST OF BAJA WILL LIFT SLOWLY NEWRD TDY SPREADING
DEEP MOISTURE INTO THE SRN PORTION OF THE CWA. SPECIFIC HUMIDITIES
INCREASE TO AN IMPRESSIVE 3-4 G/KG. H7 WINDS FAIRLY LIGHT SO
OROGRAPHIC COMPONENT OF LIFT MINIMAL DESPITE OVERHEAD 120KT JET.
HOWEVER STRONG WARM ADVECTION AND ASSOCIATED ISENTROPIC UPGLIDE
COMBINED WITH LOW LEVEL CONVERGENCE AND UPPER LEVEL DIVERGENCE WILL
BE MORE THAN SUFFICIENT AT PROVIDING LIFT. BELIEVE PCPN AT THE LOWER
ELEVATIONS OF SE UTAH WILL START AS SNOW THEN CHANGE TO RAIN AS H7
TEMPS WARM TO AROUND -4...IN SWRN COLORADO WITH SLIGHTLY HIGHER
TERRAIN AND DEWPOINTS IN THE MID 20S EXPECT WET BULB ZERO WILL ALLOW
FOR LOWER SNOW LEVELS. THE UPPER LOW WILL THEN LIFT NEWRD TONIGHT
WITH A SIGNIFICANT VORT LOBE ROTATING INTO THE 4 CORNERS...PROVIDING
LARGE SCALE ACCENT. PRECIP WILL INCREASE IN INTENSITY AND SPREAD
NORTHWARD TO AROUND THE I-70 CORRIDOR. NO REAL BREAK IS EXPECTED
TUESDAY AS THE UPPER LOW VACILLATES AROUND THE SOUTHERN GREAT BASIN
WITH A SECONDARY LOBE NEAR THE 4 CORNERS. OVER ALL QPF AMOUNTS FAIRLY
HIGH AN ISSUED WINTER WEATHER HIGHLIGHTS FOR MOST OF THE SRN ZONES.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...
MIDRANGE MODELS A BIT SLOWER AT EJECTING THE SW U.S. LOW AND THE
CENTRAL ROCKIES TROUGH IT IS PHASED WITH...TO THE EAST WED MORNING.
NW WINDS ALOFT QUICKLY TAKE OVER WED AFTERNOON AND NIGHT...WHICH WILL
BE DRIER AND DECREASE CLOUD COVER AND CHANCE OF PRECIP. ON THU A
BROAD TROUGH DEVELOPS AND DIGS A BIT OVER THE NORTHERN ROCKIES. THIS
BRINGS A STRENGTHENING NW FLOW OVER NE UT AND THE NORTHERN TWO THIRDS
OF WESTERN THU. THIS SHOULD KEEP OROGRAPHIC SNOW GOING ON WEST
THROUGH NORTHWEST FACING SLOPES THU NIGHT. BY EARLY FRI MORNING THE
FLOW BECOMES MORE NORTHERLY IN RESPONSE TO A RIDGE BUILDING OVER THE
GREAT BASIN. THU NIGHT AND FRI OUGHT TO BE DRY...THEN ANOTHER TROUGH
DIGS IN OVER THE WESTERN U.S. AND THE CHANCE OF PRECIP SHOULD
INCREASE AGAIN BY MONDAY.

&&

AVIATION...
LOCAL MVFR AND IFR CIGS WILL CONTINUE TO PLAGUE THE HIGHER MOUNTAIN
VALLEYS THROUGH THIS MORNING...ESPECIALLY IN THE VICINITY OF EAGLE
AND NEAR VERNAL UTAH. MID LEVEL CLOUDS WILL INCREASE FROM THE WEST
THIS AFTERNOON AS ANOTHER STORM APPROACHES THE REGION FROM THE
SOUTHWEST.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING THIS AFTERNOON AND TUESDAY FOR THE SAN
       JUAN MOUNTAINS..WEST ELK AND SAWATCH MOUNTAINS...ZONES 12..18
       AND 19.
      HEAVY SNOW WARNING THIS AFTERNOON AND TUESDAY FOR ANIMAS AND
       SAN JUAN RIVER BASINS...ZONES 22 AND 23.
      HEAVY SNOW WARNING THIS EVENING THROUGH TUESDAY LOWER
       SOUTHWESTERN VALLEYS...ZONES 11..20 AND 21.
      SNOW ADVISORY THIS EVENING THROUGH TUESDAY FOR THE CENTRAL
       MOUNTAINS THROUGH TUESDAY...ZONES 9..10 AND 17.
      HEAVY SNOW WARNING THIS AFTERNOON THROUGH TUESDAY FOR THE
       UPPER GUNNISON RIVER VALLEY...ZONE 14.

.UT...WINTER STORM WARNING THIS AFTERNOON THROUGH TUESDAY FOR THE LA
       SAL AND ABAJO MOUNTAINS...ZONE 28.

SHORT TERM.....MC
LONG TERM......CJC
AVIATION.......CJC
Hazardous weather outlook, Dec 10, 5:14 AM MST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
514 AM MST MON DEC 10 2007

COZ001>014-017>023-UTZ022>025-027>029-111300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
514 AM MST MON DEC 10 2007

...WINTER WEATHER WARNINGS AND ADVISORIES IN EFFECT FOR THIS
AFTERNOON THROUGH TUESDAY FOR SOUTHWEST AND PORTIONS OF CENTRAL
COLORADO AND SOUTHEAST UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SNOW WILL DEVELOP THIS AFTERNOON ACROSS SOUTHWEST COLORADO
AND SOUTHEAST UTAH AND SPREAD TO CENTRAL COLORADO BY TONIGHT.
HAZARDOUS WINTER DRIVING CONDITIONS ARE EXPECTED OVER THE HIGH
MOUNTAIN PASSES TODAY AND TONIGHT. A FOOT OR MORE OF SNOW WILL
ACCUMULATE IN THE SAN JUAN MOUNTAINS...AS WELL AS THE LA SAL AND
ABAJO MOUNTAINS. SIX OR MORE INCHES WILL ACCUMULATE AT LOWER
ELEVATIONS OF THE FOUR CORNERS...WITH 3 TO 6 INCHES EXPECTED IN THE
UNCOMPAHGRE AND PARADOX VALLEYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDESPREAD SNOW WILL CONTINUE THROUGH TUESDAY. THE SNOW WILL BE HEAVY
AT TIMES...ESPECIALLY OVER THE SOUTHERN MOUNTAINS. HAZARDOUS WINTER
DRIVING CONDITIONS WILL CONTINUE...ESPECIALLY OVER THE HIGH MOUNTAIN
PASSES...AS ROADS WILL BE ICY AND SNOWPACKED. VISIBILITY WILL BE
REDUCED IN HEAVY SNOWFALL AND LOCAL BLOWING SNOW. SNOW WILL
DIMINISH TUESDAY NIGHT AND WEDNESDAY...WITH ANOTHER CHANCE OF SNOW
MOVING BACK INTO THE REGION THURSDAY AND FRIDAY...MAINLY IN THE
NORTHERN AND CENTRAL COLORADO MOUNTAINS AND THE EASTERN UINTA
MOUNTAINS OF NORTHEAST UTAH.

THE LATEST INFORMATION ON WATCHES...WARNINGS...AND ADVISORIES CAN BE
FOUND ON THE INTERNET AT HTTP://WEATHER/GOV/GJT .

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT RAIN AND SNOWFALL AMOUNTS AND
GUSTY WINDS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

MC/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
December 10, 8:00 AM MST to December 11, 11:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 5 to 6 inches occurred.

Winter Storm, La Sal & Abajo Mountains

When
December 10, 9:00 AM MST to December 11, 4:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Around 1 foot of snow fell across the area with wind gusts of 15 to 30 mph.

Winter Weather, Tavaputs Plateau

When
December 10, 9:00 AM MST to December 11, 4:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches occurred.

Winter Weather, Southeast Utah

When
December 10, 4:00 PM MST to December 11, 4:00 AM MST
Where
Southeast Utah forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches occurred. The heaviest snow fell across the Blanding and Natural Bridges areas. Snowfall tapered off to the south with all rain occurring in the Mexican Hat area.

Winter Weather, Canyonlands / Natural Bridges

When
December 10, 4:00 PM MST to December 11, 4:00 AM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall of 5 to 7 inches occurred.

Winter Weather, Grand Flat and Arches

When
December 10, 4:00 PM MST to December 11, 4:00 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
Trained Spotter
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches occurred.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67599, 67593, 67600, 67596, 67597, 67598.